Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 155, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 14, 1997, 8:13 PM CDT for Pickett County, Tennessee. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 14, 1997, 8:13 PM CDT (01:13 UTC)
- Expired
- May 14, 1997, 8:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Pickett County, TN
The radar
The Nashville radar (KOHX), 138 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 8:15 PM CDT | Thunderstorm Wind 50 | Byrdstown, TN | Sheriff's office reported trees down around Byrdstown. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 278 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1688 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
958 WUUS1 KBNA 150111 RRA SVRBNA TNC137-150145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 813 PM CDT WED MAY 14 1997 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 845 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...PICKETT COUNTY AT 807 PM CDT A SEVERE THUNDERSTORM WAS LOCATED NEAR BYRDSTOWN MOVING EAST AT 30 MPH. THIS STORM WILL LIKELY CONTAIN HAIL THE SIZE OF NICKELS AND WIND GUSTS NEAR 60 MPH AS IT MOVES TOWARD EASTERN PICKETT COUNTY. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:25 PM CDT, 5 hours 48 minutes earlier.
Area forecast discussion, May 14, 2:25 PM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 215 PM CDT WED MAY 14 1997 CDFNT STILL EXPECTED TO SWEEP INTO NWRN PARTS OF OUR AREA LATE TODAY AND MOVE THROUGH THE REMAINDER OF THE AREA BY MIDNIGHT. NARROW WINDOW FOR TSTM POTENTIAL DURING LATE AFTERNOON, AS LOW LVLS TRY TO MOISTEN UP IN ADVANCE OF CDFNT AND SUN REMAINS UP. TEMPS ARE ALREADY SUFFICIENTLY WARM TO PRODUCE TSTMS, AND LACK OF MOISTURE SEEMS TO BE THE MAIN PROBLEM. RUC SFC ANALYSES HAVE SHOWN BEST DWPT ADVECTION OVER SRN PARTS OF OUR AREA, AND WOULD BLV SCTD TSTMS ARE NOT OUT OF THE QUESTION THERE (WHERE DWPTS MAY APPROACH UPPER 50S JUST BEFORE FNTL PASSAGE). THUS, WUD PROBABLY GO WITH A 20% CHC FOR "EVENING TSTMS" NRN MIDDLE TN AND A 30% FOR SRN. OTHERWISE, EXPECT FNT TO BE EAST OF AREA LATER TONIGHT WITH A WEAK SECONDARY (DRY) CDFNT ARRIVING THURSDAY AFTERNOON. BIG COOL HIGH PRES AREA SETTLES IN THURSDAY NIGHT AND ALLOWS FOR A GOOD NIGHT OF RADIATIONAL COOLING. BASED ON EXPECTED DWPTS AND NR CALM WND, WOULD PROBABLY UNDERCUT FWC/FAN GUIDANCE FOR 3RD PD AND GO WITH LOWER 40S OR NR 40 OVER NRN COUNTIES AND MIDDLE 40S SOUTH. FRIDAY LOOKS LIKE ANOTHER UNSEASONABLY COOL DAY, WITH HIGHS ONLY IN THE MIDDLEf AND UPPER 60S (10 TO 15 DEGS BLO CLIMO!). FWC TEMPS LOOK TOO WARM FOR THURSDAY AND WOULD PROBABLY GO "65 TO 70" OVER NRN AREAS AND LOWER 70S SOUTH. OTHER PERIODS LOOK MORE REASONABLE. BNA 51/69/41/66 2000
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:54 PM CDT | Severe Thunderstorm Warning | OHX | Hickman | 36 min |
| May 14, 8:59 PM CDT | Severe Thunderstorm Warning | OHX | Pickett | 31 min |
| May 14, 9:18 PM CDT | Severe Thunderstorm Warning | OHX | Maury, Williamson | 27 min |
| May 14, 9:18 PM CDT | Severe Thunderstorm Warning | OHX | Wilson | 27 min |
| May 14, 9:40 PM CDT | Severe Thunderstorm Warning | OHX | Jackson, Overton | 50 min |
| May 14, 9:40 PM CDT | Severe Thunderstorm Warning | OHX | Smith | 50 min |
| May 14, 9:44 PM CDT | Severe Thunderstorm Warning | OHX | Maury | 46 min |
| May 14, 9:53 PM CDT | Severe Thunderstorm Warning | OHX | Putnam | 37 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.